Cairo: Dr. Hany Ramzy Awad
The Egyptian medical community was in a state of anxiety, after the repeated deaths of two girls after they took antibiotic injections containing ceftriaxone, which belongs to the third-generation cephalosporin with a wide range of activity, which has great effectiveness in treating bacteria.
Despite the proven effectiveness of the substance, the few possibilities of fatal allergic reactions made many doctors reluctant to prescribe it. Especially after news of the death was circulated on social media, which caused a state of panic among parents whose children are being prescribed injections.
The truth is that although there are some rare infections that require parenteral therapy, most cases in which children are prescribed parenteral therapy often do not need this method. Oral antibiotic use only.
According to the World Health Organization, antibiotics in all their forms are overused in general; Whether for adults or children, to the extent that it threatens the world with the resistance of many types of bacteria to it, and the loss of the effect of antibiotics.
Injection of antibiotics
Mostly, exaggerated use of injections is to make sure the child gets the full dose of antibiotic; Especially in young children, whether because they are unable to swallow completely, or because they spit it out after eating it. Also, there is a misconception that injections are more effective than syrups, due to the passage of the drug through the digestive system and from it to the bloodstream, and thus losing part of its effect, unlike injections that reach directly into the blood. But the fact is that the pharmacological form of treatment does not affect its effectiveness.
The problem also lies in some countries where antibiotics can be dispensed without a prescription, and due to the rapid effectiveness of injections in treatment, the mother buys the same treatment on her own, in the event that another son has the same disease, or it is repeated in the same child after a while, thinking that As long as the child suffers from the same symptoms, the treatment must be the same as the previous one. This is a misconception of course; Especially in medicines that can cause allergies, even if the patient had taken them previously, and every time the injection is given, the nurse must do an allergy test, even if the mother tells her that the child does not suffer from allergies.
Parents must give the doctor some information that can help him decide whether or not to prescribe injections, such as the child’s previous allergy to the substance of the drug itself or to any other drug. Whether by injection or orally, as well as if the child suffers from food allergy, and the signs that appeared on him due to the occurrence and severity of the allergy, such as redness, swelling and itching.
Also, the doctor must be told about all the drugs that the child takes, whether by prescription or natural products, such as vitamins and some nutritional supplements, so that the doctor can determine the possibility of an interaction between them that leads to an allergy. In addition, the chronic health problems that the child suffers from, such as diabetes or asthma, must be mentioned so that there is no interference between the action of the active substances in the medicines, and the treatment should not be continued after the period prescribed by the doctor, except after medical consultation.
Allergy symptoms vary widely from simple to potentially life threatening. Therefore, the mother must notice any change in the child after taking the injection, such as a rash with redness and swelling. Also, the child may feel chills; Whether it is with or without a high temperature. Swelling of the lips and tongue can also occur, with a dry cough and slight difficulty in breathing.
Sometimes, symptoms can occur as a result of the effect of the active substance on various body systems, such as the digestive system, severe stomach pain, vomiting and pain in the right side of the abdomen. As for the urinary system, urinary retention can occur suddenly, so the doctor must be informed of any symptoms that appear after treatment, even if they are not directly related to allergies.
In the event of severe symptoms of anaphylactic shock, you must immediately go to the emergency room in the hospital. Especially in the event of severe breathing difficulty, a change in the degree of consciousness, dizziness or complete loss of consciousness. If these symptoms are not treated immediately, brain damage, kidney failure, irregular heartbeat, and finally death occur. Therefore, injections should be given in hospitals, not in medical clinics or at home (in case the mother knows how to give the injection) so that any serious symptoms can be remedied if they occur. Minor symptoms can be treated at home. In the beginning, you stop taking the active substance that was described, then the treatment is using antihistamine drugs to reduce the immune reaction, with the possibility of using cortisone according to the severity of the condition, and also according to the symptoms, such as fever reducers and drugs that reduce swelling. In the case of severe allergic reactions in the hospital, treatment is initially with adrenaline injections, and it must be continued under medical care until the condition improves.
* Consultant Pediatrician